To the Editor:—
A recent experience served as a vivid reminder that the need for vigilance is not restricted to the intraoperative period.
A male patient with a significant history of inpatient treatment for chemical dependency was scheduled for a urologic procedure as the day’s last case. In the preoperative area, the individual’s unruly behavior prompted the nursing staff to repeatedly phone both the surgeon and the anesthesia team in the operating room. The attending anesthesiologist sent me to the preoperative area to prepare the patient for surgery.
En route, anesthetic drugs were checked out of the pharmacy, including four 5-ml fentanyl vials in a closed self-sealing plastic bag. Entering the preoperative area, I encountered an extremely agitated man continuously writhing and making sudden precipitous movements on a transport cart. The patient was not diaphoretic and denied being in pain, but stated he was very nervous about his surgery. After a review of his otherwise normal anesthesia evaluation, I asked the patient if he was still using drugs. He stated that he had just been through treatment and was “clean.” After placement of an intravenous catheter, 2 mg midazolam was administered. This had no obvious effect, but subsequent administration of an additional 3 mg midazolam and 10 mg morphine seemed to reduce the patient’s movements and agitation. Oxygen saturation measured by pulse oximetry (Spo2) was always greater than 98%, with a heart rate in the 90s.
Just before transport to the operating room, the closed self-sealing bag was put into the plastic supply bucket and placed on the mattress of the cart at the patient’s feet. The patient again became highly agitated, began asking many random questions, and resumed his vigorous movements that seemed to put him at risk for falling off the cart. Even after my repeated warnings, he continued this behavior. On arrival in the operating room, the bucket and closed bag of drugs were given to the attending anesthesiologist, who prepared syringes of thiopental and fentanyl while I secured the patient and placed the monitors. Anesthesia was induced with thiopental, fentanyl, and succinylcholine. After intubation, an end-tidal concentration of 10% desflurane with 70% nitrous oxide and 30% oxygen was required to maintain the patient’s hemodynamic profile within a normal range. A total of 15 ml fentanyl was administered for the hour-long procedure. However, on conducting a review of medications, one 5-ml vial of fentanyl could not be found. At the end of the procedure, with an end-tidal concentration of 3% desflurane in oxygen, the patient suddenly sat upright on the operating room table and extubated himself. Immediately, he clearly asked whether the operation was over and whether he could go home. The patient was encouraged to lie down to permit application of the surgical dressing. When the surgeon lifted the patient’s leg to finish the dressing, the missing, unopened 5 ml vial of fentanyl emerged from the patient’s rectum.
The only time this patient had access to the fentanyl was during the brief period of transport to the operating room. This patient’s agitation and movements were apparently a distraction to permit access to the fentanyl from the closed self-sealing bag. This situation is a reminder of the ends to which an individual will go to obtain drugs to quench their chemical addiction. The hand, motivated by an addicted brain, is truly quicker than the eye.
University of Iowa, Iowa City, Iowa. firstname.lastname@example.org